Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 28, 2023, 8:20 PM CDT for Oconto County, Wisconsin. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 28, 2023, 8:42 PM CDT
- In force
- 22 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 50 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:41 PM CDT | TSTM WND DMG | Hickory Corners, WI | Multiple trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
791
WUUS53 KGRB 290120
SVRGRB
WIC083-290200-
/O.NEW.KGRB.SV.W.0029.230729T0120Z-230729T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
820 PM CDT Fri Jul 28 2023
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southern Oconto County in northeastern Wisconsin...
* Until 900 PM CDT.
* At 820 PM CDT, a severe thunderstorm was located 7 miles north of
Gillett, or 21 miles northeast of Shawano, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Oconto County, including the following locations...
Spruce, Lena, Hickory Corners, Stiles, Oconto Falls and Suring.
This warning extends the warning already in effect for Oconto
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 8838 4508 8825 4491 8797 4475 8814
TIME...MOT...LOC 0120Z 316DEG 19KT 4500 8828
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Eckberg2 follow-up statements
310
WWUS53 KGRB 290134
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
834 PM CDT Fri Jul 28 2023
WIC083-290200-
/O.CON.KGRB.SV.W.0029.000000T0000Z-230729T0200Z/
Oconto WI-
834 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL OCONTO COUNTY...
At 833 PM CDT, a severe thunderstorm was located near Gillett, or 21
miles northeast of Shawano, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Oconto County, including the following locations... Spruce
and Oconto Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4492 8831 4500 8816 4494 8805 4480 8819
TIME...MOT...LOC 0133Z 322DEG 16KT 4493 8820
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Eckberg210
WWUS53 KGRB 290142
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
842 PM CDT Fri Jul 28 2023
WIC083-290151-
/O.CAN.KGRB.SV.W.0029.000000T0000Z-230729T0200Z/
Oconto WI-
842 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OCONTO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4492 8831 4500 8816 4494 8805 4480 8819
TIME...MOT...LOC 0140Z 316DEG 19KT 4490 8816
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:53 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 28, 6:53 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 653 PM CDT Fri Jul 28 2023 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 337 PM CDT Fri Jul 28 2023 Complex/messy mesoscale/synoptic set-up making for a complicated forecast this afternoon into tonight. Main focus will be timing best chances for storms and if any will be on the strong side. For this afternoon into tonight...weak surface boundary, instability gradient and FGEN centered around 850mb, combined with daytime heating generating MUCAPEs of 1000-2000 J/kg will continue to produce isolated to scattered showers and storms extending east-west over parts of central and east-central WI. Main threats with this activity will be heavy rain and small hail as they should mainly remain elevated. Then attention turns to this evening as a more potent shortwave tracks into WI, likely kicking off additional showers and storms. Instability gradient still expected to be in place, with the pool of very instability well to our south in southern WI. Think the strongest of the storms, along with the main threat for severe weather, will build south/east into the better instability. We will be on the northern part of this and it may clip the southern CWA. Models are mixed on if and how widespread activity north of the main complex will behave tonight, with the HRRR very aggressive with more widespread activity, but other models have little to no activity. So confidence not great on how it will play out as you work to the north. Plenty of bulk shear to work with (around 50 kts) so any storms could be well organized and have the chance to produce hail and some brief gusty winds (especially if a cold pool can get established with the complex and it clips the southern counties). Some fog is expected later tonight as temps cool, especially in central and north central WI where winds are lighter in the boundary layer. Lows will drop into the 50s to low 60s for most spots. For Saturday...some lingering showers will be possible over north central WI in the early morning, then additional showers will be possible in the later morning and afternoon as a weak secondary frontal boundary drops south across northeast WI within a northwest upper flow, along with a weak shortwave and departing upper jet. A narrow ribbon of moisture and instability be just enough to touch off a storm, but will just mention showers for now. If models continue to trend more aggressive with this activity, PoPs will need to be expanded. It will be a little cooler and noticeably less humid with highs in the mid 70s to mid 80s. .LONG TERM...Saturday Night Through Friday Issued at 337 PM CDT Fri Jul 28 2023 Summary: Generally quiet weather will prevail Sunday into Tuesday, outside of warming temperatures. There may be a period of strong thunderstorms again Wednesday PM as southerly flow returns and a low pressure system in northern Ontario crosses the Upper Great Lakes region. Deep low pressure centered over northern Quebec on Sunday and amplifying ridging over the northern High Plains keeps the central United States under mild northwest flow Sunday into Monday. This is generally expected to be a dry period for north-central and northeast Wisconsin. Temperatures aloft warm by a degree or two from Sunday into Monday, but largely support near-normal daytime high temperatures for the beginning of next week. The ridge axis aloft shifts eastward into the Missouri Valley Monday night into Tuesday as lower-level high pressure over the Upper Midwest drops into the Ohio River Valley. This creates a return flow into northeast Wisconsin by Tuesday morning. Expect an increase in daytime high temperatures for Tuesday as a result. Low pressure over northern Manitoba breaks down the central CONUS ridge Tuesday night to further increase temperatures Wednesday ahead of the next chance of possible stronger thunderstorms to work into northeast Wisconsin later Wednesday. There may be a chance of severe thunderstorms in this time period as well, but further analysis will be needed over the next few days pending similar guidance trends. Northwest flow may then return behind the cold front later Thursday as the low then centered in northeast Ontario moves further eastward. && .AVIATION...for 00Z TAF Issuance Issued at 653 PM CDT Fri Jul 28 2023 Outflow from elevated storms that were ongoing at the beginning of the TAF period over and west of GRB produced additional thunderstorms across central to northeastern WI. These storms are slow moving with mainly a hail concern that may expand into central WI, impacting AUW and CWA. Included a prevailing thunderstorm for the central WI areas. Additionally, storms coming through from western WI will be a little faster moving, and may bring some rain and winds gusts to the Fox Valley a few hours later. A few wind gusts up to 30 or 35 knots have been observed, but confidence remains low these will hold together for the region. Forecast still calls for the strongest storms, along the southern portion of this line, to mostly miss the Fox Valley to the south. Will amend in the next few hours if the wind threat becomes higher in confidence. Behind the storms from tonight, fog will be possible across central to north-central WI before dawn. Good flying weather then prevails for Saturday. .KOSH... TSRA activity north of the airfield from early in the afternoon is not expected to impact the airfield for the first few hours of the TAF period. Prevailing rain and possible some thunderstorms are now expected to arrive with the line of storms to the west, so the TEMPO group was pushed back. Still minimal wind threat observed within this line, so confidence in including winds in the TEMPO group was low. Suspect small hail and heavy rainfall will be the primary concerns. Behind this, some scattered low stratus will be possible. Good flying conditions follow for Saturday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Bersch LONG TERM......NLY AVIATION.......Uhlmann
Hazardous weather outlook, Jul 28, 6:40 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 640 PM CDT Fri Jul 28 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292345- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 640 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms, especially across central and east-central WI. A severe thunderstorm watch is in effect from for portions of central Wisconsin. Some of these storms may become strong to locally severe into this evening, mainly along and south of Highway 29. Hail, damaging winds, and heavy downpours and localized flooding are be the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Friday The chance of thunderstorms will return during the Wednesday through Thursday time frame and may produce some stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail, wind gusts over 40 mph, and rain totals over one inch to the National Weather Service in Green Bay. LMZ521-522-541>543-292345- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 640 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms. Some of these storms may become strong and could pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Friday The chance of thunderstorms will return during the Wednesday through Thursday time frame and may produce some stronger thunderstorms. Uhlmann
In the hours before
Special weather statement, Jul 28, 7:32 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
732 PM CDT Fri Jul 28 2023
WIZ019-020-030-031-290115-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-
732 PM CDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of Marathon,
northwestern Menominee, southwestern Langlade and western Shawano
Counties through 815 PM CDT...
At 731 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Weston to 11 miles east of
Colby. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wausau, Antigo, Weston, Rib Mountain, Mosinee, Bevent, Wittenberg,
Neopit, Rothschild and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and northeastern Wisconsin.
&&
LAT...LON 4497 9014 4512 8963 4512 8943 4517 8942
4512 8889 4470 8887 4470 9026
TIME...MOT...LOC 0031Z 314DEG 20KT 4499 8944 4487 9008
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EBLocal storm report, Jul 28, 7:37 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
737 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail Merrill 45.18N 89.68W
07/28/2023 M0.75 inch Lincoln WI Public
&&Special weather statement, Jul 28, 7:37 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
737 PM CDT Fri Jul 28 2023
WIZ020-021-290115-
Northern Oconto County WI-Menominee WI-
737 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern
Menominee and northern Oconto Counties through 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain, or 29 miles north of Shawano, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mountain around 745 PM CDT.
Bear Paw Scout Camp around 750 PM CDT.
Other locations impacted by this storm include Fredenberg Lake, White
Potato Lake, Boulder Lake Campground and Breed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Wisconsin.
&&
LAT...LON 4503 8838 4503 8849 4501 8849 4515 8864
4520 8864 4521 8868 4522 8868 4528 8845
4521 8831 4520 8831 4520 8828 4516 8819
4512 8819 4511 8818
TIME...MOT...LOC 0036Z 324DEG 20KT 4520 8854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergLocal storm report, Jul 28, 7:42 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
742 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 2 WSW Rib Falls 44.95N 89.93W
07/28/2023 E1.00 inch Marathon WI Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 28, 7:56 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
756 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail 1 S Iola 44.49N 89.11W
07/28/2023 M1.00 inch Waupaca WI Public
Two public reports of estimated quarter to
half dollar sized hail that fell on the
south side of Iola. Time estimated based on
combination of reports and radar.
&&Local storm report, Jul 28, 8:13 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
813 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Hail 3 SSE Mountain 45.15N 88.45W
07/28/2023 E1.50 inch Oconto WI Public
Public report of around ping pong ball to
possibly golf ball sized hail. Time
estimated based on report and radar.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:32 PM CDT | Special Weather Statement | GRB | Marathon | 43 min |
| Jul 28, 7:37 PM CDT | Special Weather Statement | GRB | Oconto | 38 min |
| Jul 28, 7:45 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 60 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 51 min |
| Jul 28, 8:23 PM CDT | Special Weather Statement | GRB | Portage, Waupaca | 52 min |
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca, Waushara, Wood | 39 min |
| Jul 28, 9:29 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 17 min |
| Jul 28, 9:44 PM CDT | Special Weather Statement | GRB | Winnebago | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.